Ask a doctor

Is This Type of Reaction to Juvederm Normal? What is Wrong? What Do I Do?

I had juvederm 3 times, never had such a reaction. Injection was Friday by Saturday morning the swelling/bruising started to be more apparent on the top lip. The bruising from from my right nostril down to the centre of my lip around it and on the right lip. the bottom lip was to be bigger but the top is very swollen, Sunday the top lip was about doubled if not more. I went to a walk-in and am to take Prednisone & Apo-cephalex. This morning the swelling is the same and I have noticed a coldsour

Doctor Answers (7)

Is This Type of Reaction to Juvederm Normal? What is Wrong? What Do I Do?

+1

From your description it sounds like a bleeding issue with a possible hematoma. It could also be an infection or herpes breakout. This should resolve on your current therapy.


Cincinnati Plastic Surgeon
5.0 out of 5 stars 27 reviews

Sounds like one of those black swan events...

+1

so sorry your otherwise good experience seems to be troubled by this problem...if I understand correctly the problem is located only on the top right lip extending from the nose...and it's swollen rather than flat which is really a good sign...so overall it sounds like an infection is the root of the problem and the most likely culprit is herpes...it causes swelling and redness and often is localized to one side of the face or the other...an antiviral pill would be more helpful than an antibiotic aimed at some bacteria...the prednisone can reduce the swelling somewhat but isn't standard for treating herpes....the idea of swelling kind of reduces the likelihood of vascular compromise...we always are concerned with the possibility of injecting into a blood vessel and causing the skin to lose its supply of oxygen but in these cases the problem is discoloration and a mottled purplish flat discoloration...and on top of all this we have to assume the amount of juvederm wasn't too much...lots of potential issues, but hopefully they're all working themselves out...follow up?

Ken Landow, MD
Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Reaction from Juvederm

+1

In general, the side effects of a Juvederm treatment may include the following:

1) Light bruising
2) Swelling
3) Lumps or bumps

It is not possible to give you any advice without seeing photos or performing an examination. The best thing you can do is follow up with your provider right away so they can examine you. Are you certain that what you received was Juvederm and not another product? I hope this helps, and I wish you the best of luck with resolving the issue.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Reaction after Juvederm Injection

+1

It is very important that you follow up with the physician who performed the injection for evaluation.  If a "fever blister" is forming you will need to be placed on an antiviral such as Valtrex.  Also, the abnormal appearance of your face needs to be evaluated.  I suggest you followup with a board certified plastic or facial plastic surgeon to evaluate your problem.  Good Luck

Anthony Corrado, DO
Philadelphia Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Filler and lip

+1

I think that it is best to see your injector.  Sometimes cold sores do develop if you ahve a history of them in the past. You might need an antiviral, but best to be seen in person.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Juvederm Reaction

+1

Certainly, this reaction is atypical and needs to be evaluated as soon as possible by your injector (Hopefully a Facial Plastic Surgeon, Plastic Surgeon, or Dermatologist).  This may represent a "fever blister" or reawakening of a latent herpes type virus, or could be something more serious as described by Dr. Rueckel.  If this is related to the former, a course of antiviral medication (Valcyclovir) will be in order.  Good luck!

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Juvederm is blocking your artery - immediately get to your injector

+1

This does not sound like a reaction to Juvederm. This sounds like compromised vascular blood flow. Immediately get to your injector to determine if that's what it is. If it is, hyaluronidase needs to be injected to remove the Juvederm from blocking the artery or you could get necrosis, which is tissue death. Do not mess around or wait to see if this gets better. What you are describing sounds exactly like a vasular blockage and needs to be resolved immediately.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.